Alert archive / Illinois / Special Weather Statements in 2021

Special Weather Statement, NWS Lincoln, IL

August 12, 2021Champaign County, Piatt County, Illinois

NWS Lincoln, IL issued this special weather statement at Aug 12, 2021, 1:45 PM CDT for Champaign County, Piatt County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2021, 1:45 PM CDT (18:45 UTC)
Expired
Aug 12, 2021, 2:30 PM CDT
In force
45 min
Issued by
NWS Lincoln, IL
Hail
0.00 in
Wind
30

Counties Champaign County, IL, Piatt County, IL

The radar

The Lincoln radar (KILX), 74 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.8 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1191 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

446 
WWUS83 KILX 121845
SPSILX

Special Weather Statement
National Weather Service Lincoln IL
145 PM CDT Thu Aug 12 2021
 
ILZ043>045-121930-
Piatt-De Witt-Champaign-
145 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of central Piatt,
eastern De Witt and southwestern Champaign Counties through 230 PM
CDT...

At 144 PM CDT, Doppler radar was tracking a strong thunderstorm near
De Land, or 8 miles north of Monticello, moving southeast at 35 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This strong thunderstorm will be near...
  Monticello around 150 PM CDT.
  White Heath around 155 PM CDT.
  Seymour and Lake Of The Woods around 200 PM CDT.

Other locations in the path of this storm include Bondville,
Champaign, Savoy, Tolono and Pesotum.

This includes the following highways...
 Interstate 57 between mile markers 221 and 242.
 Interstate 72 between mile markers 158 and 182.
 Interstate 74 between mile markers 159 and 189.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4001 8873 4026 8863 4019 8808 3989 8818
TIME...MOT...LOC 1844Z 293DEG 29KT 4015 8858 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

SB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this special weather statement went out at Aug 12, 12:35 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 12, 12:35 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1235 PM CDT Thu Aug 12 2021

.SYNOPSIS...
Issued at 246 AM CDT Thu Aug 12 2021

Morning thunderstorms over parts of central IL, will give way to
another hot and humid day. A heat advisory is in effect from noon
to 7 pm, south of a Canton to Danville line. A cold front pushing
south into the region late this afternoon and evening, will bring
a chance for strong to severe thunderstorms and locally heavy
rainfall. Some lingering showers or storms are possible on Friday,
but a trend to drier and cooler weather will be underway, as high
pressure builds in from the northwest to start the weekend.

&&

.UPDATE...
Issued at 1212 PM CDT Thu Aug 12 2021

Very heavy rainfall from intense updrafts has produced areas of
flooding this morning in McLean and N Champaign counties, where 3
to 5 inches of rain have fallen. An elongated area of sustained
forcing for precip has developed across the northern half of our
CWA. Generally elevated instability is being tapped by a continued
strong mid-level flow, and back-building storms will likely
continue for several more hours. Will need to monitor closely for
additional flash flood warnings.

We have lowered high temps across the north due to clouds/rain
that will likely not break up until mid-afternoon at the earliest.
CAMs have been missing the current storms, but continue to show
steady dissipation of the convection through early afternoon.
Confidence in any CAM solution is low at this point, so will
continue storm chances for a good portion of the afternoon.

The general consensus for tonight is for a complex of storms to
erupt in west-central IL toward mid-evening, then expand and
accelerate to the SE as a squall line. Have continued that trend
in the forecast for now.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 246 AM CDT Thu Aug 12 2021

2 am surface map indicated a pre frontal trof from southeast WI
into south central IA. South of this boundary, elevated moist
advection aided by a 40 kt low level jet allowed scattered showers
and storms to form in a convergence zone, affecting areas south of
I-80 and north of a Macomb to Bloomington line. Weak mid level
flow leads to a low severe potential, although small hail would
be possible given steep mid level lapse rates. High PWs near 2"
and training storms make locally heavy rain and isolated flash
flooding a possibility over the next few hours over the northern
CWA. Prolific cloud to ground lightning strikes have also been
noted.  CAMs suggest this activity weakens toward sunrise as the
LLJ wanes, leaving debris clouds and a capped airmass across
central IL. This should limit convection through much of the
afternoon.

It will be another hot and humid day, though debris clouds give
some uncertainty to the high temp forecast. Still, most areas to
see lower 90s highs assuming clearing eventually occurs, and mid
70s dewpoints. In collaboration with surrounding offices, have
issued a Heat Advisory south of a Canton to Danville line, from
noon to 7 pm. Heat indices peak around 105F here, and closer to
100F farther north.

The next good chance for storms will be tied to the cold front,
pressing south into east central IA and northwest IL late this
afternoon. Airmass ahead of this plenty unstable with 3000 J/kg
CAPE into mid evening along with 30-40 kt bulk shear, better than
recent days. This supports a severe weather threat (primarily
damaging wind), gradually diminishing towards midnight as both
instability and shear trend down. The most favored area for severe
highlighted by SPC Day 1 slight risk northwest of a Jacksonville
to Bloomington line. PWs around 2" present a localized flash flood
threat, especially where training occurs.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 246 AM CDT Thu Aug 12 2021

Latest guidance has trended faster with the frontal timing through
the southern CWA Friday afternoon, which should push the severe
threat farther south into the Ohio Valley. Still have lingering
pops behind the front, but should see a drying trend from the
northwest. Dewpoints fall into the 60s north of I-70 during the
afternoon. This, along with highs in the low to mid 80s signal
the start of a more comfortable weather pattern.

Saturday through Monday, large surface ridge sets up over the
Great Lakes, providing a dry northeast flow to central IL. This
results in low 80s highs and seasonably low dewpoints in the
low/mid 60s.

Tuesday through Wednesday, the highs shifts east eventually
veering low level flow southeast, for gradually warming
temperatures and rising dewpoints. With the increased instability,
low chances for thunderstorms each afternoon in eastern IL.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1234 PM CDT Thu Aug 12 2021

Scattered thunderstorms will continue to advance across central IL
from west to east through mid-afternoon, with very heavy rainfall.
The corridor is mainly affecting BMI, but PIA and CMI could see a
stray storm drift within 5SM of the airport at times. Another line
of storms will accompany a cold front dropping southeast across
the area later this evening. There is some uncertainty in
coverage and timing, so continued utilize VCTS at this time,
except for SPI where a TEMPO was included from 05z-07z for the
line of storms to affect that area. IFR reductions and gusty
winds possible with any of the storms through this evening.
Southwest winds to gust up to 20 kt at times this afternoon,
before decreasing in the vicinity of the front this evening. A
wind shift to N-NW is projected for Friday morning in the wake of
tonights cold frontal passage.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for ILZ036-040>057-
061>063-066>068-071>073.

&&

UPDATE...Shimon
SYNOPSIS...25
SHORT TERM...25
LONG TERM...25
AVIATION...Shimon
Hazardous weather outlook, Aug 12, 11:42 AM CDT, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1142 AM CDT Thu Aug 12 2021

ILZ036-040>048-131100-
Cass-Champaign-De Witt-Fulton-Logan-Mason-Menard-Piatt-Schuyler-
Vermilion-
1142 AM CDT Thu Aug 12 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Widespread storms are possible across the region this afternoon,
but storms are more likely tonight. Storms will be capable of
producing damaging winds, as well as frequent lightning and heavy
rain.

The heat index is expected to range from 100 to 105 degrees this
afternoon.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered storms will linger into Friday morning, before passage
of a cold front. These storms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight, with the most likely
time frame between 8 pm and midnight.

ILZ027>031-037-038-131100-
Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
1142 AM CDT Thu Aug 12 2021

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered storms are possible across the region this afternoon,
but storms are more likely tonight. Storms will be capable of
producing damaging winds, as well as frequent lightning and heavy
rain.

The heat index is expected to be around 100 degrees this
afternoon.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered storms will linger into Friday morning, before passage
of a cold front. These storms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight, with the most likely
time frame between 8 pm and midnight.

ILZ049>057-061>063-131100-
Christian-Clark-Coles-Cumberland-Douglas-Edgar-Macon-Morgan-
Moultrie-Sangamon-Scott-Shelby-
1142 AM CDT Thu Aug 12 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated storms are possible across the region this afternoon,
but storms are more likely tonight. Storms will be strong to
locally severe, with strong winds, frequent lightning and heavy
rain.

The heat index is expected to range from 100 to 105 degrees this
afternoon.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered storms will linger into Friday, before passage of a
cold front. These storms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight, with the most likely
time frame between 11 pm and 3 am.

ILZ066>068-071>073-131100-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
1142 AM CDT Thu Aug 12 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

The heat index is expected to range from 100 to 105 degrees this
afternoon.

A few thunderstorms are possible this evening, but are more
likely after midnight. These are not expected to be severe.

Minor flooding will continue on the Embarras River near
Lawrenceville, and the Little Wabash River near Clay City.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered thunderstorms will occur on Friday, until passage of a
cold front. These are not expected to be severe.

Minor flooding on the Embarras River will subside early Friday
morning, but linger on the Little Wabash River through the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Baker

In the hours before

Local storm report, Aug 12, 11:33 AM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1133 AM CDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 AM     HAIL             2 NNE ARROWSMITH        40.48N 88.62W
08/12/2021  M0.50 INCH       MCLEAN             IL   COCORAHS

&&

ERWIN
Local storm report, Aug 12, 11:44 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1144 AM CDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      2 E SAYBROOK            40.43N 88.48W
08/12/2021                   MCLEAN             IL   BROADCAST MEDIA

            SEVERAL COUNTY ROADS NEARLY IMPASSIBLE DUE
            TO HIGH WATER.

&&

ERWIN
Special weather statement, Aug 12, 12:16 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1216 PM CDT Thu Aug 12 2021

ILZ037-038-041>043-121800-
Logan-Tazewell-Mason-De Witt-McLean-
1216 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northern Logan,
northwestern De Witt, southeastern Tazewell, southwestern McLean and
east central Mason Counties through 100 PM CDT...

At 1215 PM CDT, Doppler radar was tracking a strong thunderstorm over
San Jose, or 11 miles northeast of Mason City, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hopedale and Emden around 1225 PM CDT.
  Hartsburg around 1230 PM CDT.

Other locations in the path of this storm include Armington, Atlanta,
McLean and Waynesville.

This includes the following highways...
 Interstate 155 between mile markers 0 and 20.
 Interstate 55 between mile markers 126 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4020 8969 4047 8963 4043 8901 4009 8904
TIME...MOT...LOC 1715Z 278DEG 31KT 4033 8957

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SB
Special weather statement, Aug 12, 1:05 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Lincoln IL
105 PM CDT Thu Aug 12 2021

ILZ045-046-121845-
Vermilion-Champaign-
105 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of Vermilion and
northern Champaign Counties through 145 PM CDT...

At 104 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rantoul, moving east at 40 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Gifford around 120 PM CDT.

Other locations in the path of this storm include Potomac and
Oakwood.

This includes the following highways...
 Interstate 57 between mile markers 242 and 257.
 Interstate 74 between mile markers 203 and 220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4022 8835 4040 8834 4040 8794 4049 8793
      4049 8753 4006 8753
TIME...MOT...LOC 1804Z 282DEG 36KT 4031 8819

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

SB
Local storm report, Aug 12, 1:10 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
110 PM CDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       RANTOUL AIRPORT         40.29N 88.15W
08/12/2021  M3.72 INCH       CHAMPAIGN          IL   AWOS

            3 HOUR TOTAL, SINCE 10AM CT.

0100 PM     HEAVY RAIN       CENTRAL ILLINOIS AIRPOR 40.48N 88.91W
08/12/2021  M1.82 INCH       MCLEAN             IL   AWOS

            RAINFALL SINCE MIDNIGHT.

&&

ERWIN
Special weather statement, Aug 12, 1:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lincoln IL
145 PM CDT Thu Aug 12 2021

ILZ043>045-121930-
Piatt-De Witt-Champaign-
145 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of central Piatt,
eastern De Witt and southwestern Champaign Counties through 230 PM
CDT...

At 144 PM CDT, Doppler radar was tracking a strong thunderstorm near
De Land, or 8 miles north of Monticello, moving southeast at 35 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Monticello around 150 PM CDT.
  White Heath around 155 PM CDT.
  Seymour and Lake Of The Woods around 200 PM CDT.

Other locations in the path of this storm include Bondville,
Champaign, Savoy, Tolono and Pesotum.

This includes the following highways...
 Interstate 57 between mile markers 221 and 242.
 Interstate 72 between mile markers 158 and 182.
 Interstate 74 between mile markers 159 and 189.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4001 8873 4026 8863 4019 8808 3989 8818
TIME...MOT...LOC 1844Z 293DEG 29KT 4015 8858

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

SB

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:45 AM CDTHeat AdvisoryILXCass, Champaign, Christian, Clark, Clay, Coles and 22 more15 hr
Aug 12, 2:59 AM CDTSpecial Weather StatementILXMcLean46 min
Aug 12, 3:14 AM CDTSevere Thunderstorm WarningILXMcLean31 min
Aug 12, 3:51 AM CDTSpecial Weather StatementILXMcLean24 min
Aug 12, 4:02 AM CDTSpecial Weather StatementILXTazewell43 min
Aug 12, 4:26 AM CDTSevere Thunderstorm WarningILXLogan, McLean, Tazewell21 min
Aug 12, 8:12 AM CDTSpecial Weather StatementILXMcLean48 min
Aug 12, 9:13 AM CDTSevere Thunderstorm WarningILXChampaign, McLean47 min
Aug 12, 9:24 AM CDTAreal Flood AdvisoryILXDeWitt, McLean, Piatt3 hr
Aug 12, 10:04 AM CDTFlash Flood WarningILXChampaign, McLean5 hr
Aug 12, 10:52 AM CDTSevere Thunderstorm WarningILXChampaign38 min
Aug 12, 11:17 AM CDTFlash Flood WarningILXChampaign, DeWitt, Piatt3 hr
Aug 12, 11:26 AM CDTSpecial Weather StatementILXFulton, Tazewell49 min
Aug 12, 12:16 PM CDTSpecial Weather StatementILXLogan44 min
Aug 12, 1:05 PM CDTSpecial Weather StatementILXVermilion40 min
Aug 12, 2:16 PM CDTFlash Flood WarningILXChampaign, DeWitt, Piatt119 min
Aug 12, 2:23 PM CDTSpecial Weather StatementILXChampaign52 min
Aug 12, 2:35 PM CDTSpecial Weather StatementILXChristian, Morgan, Sangamon25 min
Aug 12, 2:43 PM CDTSevere Thunderstorm WarningILXChristian, Macon, Sangamon47 min
Aug 12, 2:53 PM CDTSevere Thunderstorm WarningILXVermilion37 min
Aug 12, 3:01 PM CDTAreal Flood WarningILXChampaign, McLean6 hr
Aug 12, 3:08 PM CDTSevere Thunderstorm WarningILXChristian, Macon, Moultrie, Shelby52 min
Aug 12, 3:43 PM CDTSevere Thunderstorm Warning Considerable damage threatILXColes, Cumberland, Effingham, Moultrie, Shelby47 min
Aug 12, 4:15 PM CDTFlash Flood WarningILXDouglas, Moultrie, Shelby3 hr
Aug 12, 4:29 PM CDTSevere Thunderstorm WarningILXClark, Crawford, Cumberland, Effingham, Jasper, Shelby46 min
Aug 12, 5:09 PM CDTSevere Thunderstorm WarningILXClark, Crawford, Jasper36 min
Aug 12, 5:28 PM CDTSpecial Weather StatementILXScott32 min
Aug 12, 5:30 PM CDTSevere Thunderstorm WarningILXCass, Morgan, Scott18 min

Nearby

Special Weather Statements in Illinois, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.